Tennessee, 2016Flash Flooding in Tennessee, June 3, 2016
June 3, 2016 · NWS MEG · 2 events in 2 counties and zones
A very moist airmass across the Mississippi Delta provided for slow moving thunderstorm clusters capable of producing very high hourly rain rates. Localized flash flooding resulted across portions of Southwest Tennessee during the afternoon hours of June 3rd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.5 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist airmass across the Mississippi Delta provided for slow moving thunderstorm clusters capable of producing very high hourly rain rates. Localized flash flooding resulted across portions of Southwest Tennessee during the afternoon hours of June 3rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 3, 1:41 PM CST, 1 hour 29 minutes earlier.
Area forecast discussion, Jun 3, 1:41 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
241 PM CDT FRI JUN 3 2016
.DISCUSSION...
Showers and thunderstorms continue to stream northward along the
Mississippi River from Louisiana to Missouri this afternoon. Some
storms could be strong but the biggest risk from these storms may
flash flooding. Some storms are producing 1.5 to 2 inches per
hour. Expect most of this convection to die out after sunset as
it is diurnally driven. However, a weak frontal boundary is
located from Batesville, Arkansas to Union City, Tennessee. Some
convection could continue along this boundary into the overnight
hours.
This front will be the focus of shower and thunderstorm
development into the weekend as the front slowly shifts southeast
through the CWA. By Sunday afternoon, the front should clear the
area with only lingering showers occurring across areas southeast
of Tupelo, Mississippi.
High pressure will build into the Mid-South for the beginning of
next week. Highs will be in the lower to mid 80s with lows in the
lower to mid 60s with dry conditions.
Models are showing another cold front moving through the area on
Tuesday. The GFS is showing some light showers possibly occurring
with the passage of the front while the ECMWF is dry. For now will
continue with a dry forecast.
High pressure will rebuild into the region by Wednesday. A gradual
warming trend will occur through the rest of the weekend as an
upper ridge builds over the area. Highs may be in the lower 90s by
Friday.
KRM
&&
.AVIATION...
Showers and thunderstorms developing across the region attm.
Included tempos for KJBR, KMKL and KMEM for this afternoon.
Coverage should be less toward KTUP so just kept a VCTS there.
Lingering showers will remain overnight after 04/02z. Expect more
showers and thunderstorms on Saturday as cold front presses south
and interacts with stalled upper low over Texas. Lower cigs are
possible in the morning hours across most of the area...especially
KJBR. Winds will be light through the period.
SJM
&&
.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 3, 4:08 AM CST, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
508 AM CDT FRI JUN 3 2016
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-041215-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
508 AM CDT FRI JUN 3 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A FEW STRONG STORMS ARE POSSIBLE TODAY MAINLY DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS. GUSTY WINDS AND LOCALIZED
FLASH FLOODING ARE THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A FEW STRONG STORMS ARE POSSIBLE AGAIN SATURDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jun 3, 1:23 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
223 PM CDT FRI JUN 3 2016
MSZ001-032015-
DESOTO MS-
223 PM CDT FRI JUN 3 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 315 PM CDT FOR...
NORTHWESTERN DESOTO COUNTY IN NORTHWESTERN MISSISSIPPI...
AT 223 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED OVER EUDORA...OR 9 MILES WEST OF HERNANDO...MOVING
NORTHEAST AT 30 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN NORTHWESTERN DESOTO COUNTY SHOULD MONITOR THIS STORM
CLOSELY.
LAT...LON 3500 9015 3499 8976 3474 9011 3475 9011
3476 9013 3475 9016 3476 9017 3472 9020
3486 9020 3486 9028
TIME...MOT...LOC 1923Z 222DEG 24KT 3484 9016Special weather statement, Jun 3, 1:51 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
251 PM CDT FRI JUN 3 2016
MOZ113-115-032030-
PEMISCOT MO-DUNKLIN MO-
251 PM CDT FRI JUN 3 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 330 PM CDT FOR...
WESTERN PEMISCOT COUNTY IN SOUTHEASTERN MISSOURI...
SOUTHEASTERN DUNKLIN COUNTY IN SOUTHEASTERN MISSOURI...
AT 251 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER WAS LOCATED 7 MILES NORTHEAST OF HORNERSVILLE...OR 8 MILES
EAST OF SENATH...MOVING NORTHEAST AT 15 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN WESTERN PEMISCOT AND SOUTHEASTERN DUNKLIN COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
LAT...LON 3600 9004 3615 9015 3637 8980 3613 8963
TIME...MOT...LOC 1951Z 239DEG 14KT 3611 9002
Special weather statement, Jun 3, 2:09 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
309 PM CDT FRI JUN 3 2016
TNZ002-032100-
OBION TN-
309 PM CDT FRI JUN 3 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 400 PM CDT FOR...
WESTERN OBION COUNTY IN WEST TENNESSEE...
AT 309 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER TROY...OR 8 MILES
SOUTHWEST OF UNION CITY...MOVING NORTHWEST AT 20 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN WESTERN OBION COUNTY SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3650 8911 3634 8904 3626 8924 3644 8937
3646 8936 3648 8934 3650 8935 3651 8931
TIME...MOT...LOC 2009Z 155DEG 19KT 3637 8918Special weather statement, Jun 3, 2:45 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
345 PM CDT FRI JUN 3 2016
TNZ049-050-088-089-032130-
FAYETTE TN-TIPTON TN-HAYWOOD TN-SHELBY TN-
345 PM CDT FRI JUN 3 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 430 PM CDT FOR...
NORTHWESTERN FAYETTE COUNTY IN WEST TENNESSEE...
SOUTHEASTERN TIPTON COUNTY IN WEST TENNESSEE...
SOUTHWESTERN HAYWOOD COUNTY IN WEST TENNESSEE...
NORTHEASTERN SHELBY COUNTY IN WEST TENNESSEE...
AT 345 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER EADS...OR 9 MILES
EAST OF BARTLETT...MOVING NORTHEAST AT 30 MPH.
${REPORT2}
PEOPLE IN NORTHWESTERN FAYETTE...SOUTHEASTERN TIPTON...SOUTHWESTERN
HAYWOOD AND NORTHEASTERN SHELBY COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.
LAT...LON 3508 8962 3517 8981 3550 8969 3547 8925
TIME...MOT...LOC 2045Z 212DEG 26KT 3519 8967Flash Flood, Shelby
- When
- June 3, 3:10 PM CST to 6:15 PM CST
- Where
- Shelby County, 1 mi NW of Arlington to 3.16 mi WSW of Arlington Muni Arpt
- Cause
- Heavy Rain
- Property damage
- $1.5 million
- Reported by
- Trained Spotter
- Coordinates
- 35.310, -89.692
Exit 25 ramp on Interstate 40 had 6 to 10 inches of water flowing across impeding traffic. Flooding of deep water also occurred on Hays Road in Arlington forcing a road closure and on Arlington Road at the Arlington Self Storage Business.
In addition, the Broadcast media also reported several residential roads across Arlington were flooded as well as Arlington Trace Subdivision, Airline Road, Douglas Road and Fire Station 71.
Flash Flood, Tipton
- When
- June 3, 3:22 PM CST to 6:30 PM CST
- Where
- Tipton County, 6 mi E of Munford to 1.76 mi SSE of Atoka
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.450, -89.723
County roads across Southeast Tipton County were flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, June 3 to 8, 201610 deaths · 1 event
- Flash Flooding in Texas, June 3 to 4, 20161 death · 7 events
- Excessive Heat in Arizona, June 3 to 6, 201614 injured · 7 events
- Hail and Damaging Wind in Kansas, June 3, 2016$590,000 · 1.75 in hail · 8 events
- Tornado in Minnesota, June 3, 2016$500,000 · EF0 · 3 events
- Flash Flooding in Pennsylvania, June 3, 2016$310,000 · 3 events
- Flood and Heavy Rain in Virginia, June 3 to 4, 20169 events
- Damaging Winds in Wisconsin, June 3, 2016$13,000 · 52 kt wind · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 3, 20160.75 in hail · 6 events
- Hail and Damaging Winds in Alabama, June 3, 2016$6,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in South Dakota, June 3, 20161.5 in hail · 5 events
- Hail and Damaging Winds in Iowa, June 3, 2016$10,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635106, 635109.